Situations where an initial nontoxic acetaminophen level may not be sufficient

August 8, 2012, 1:10 am

★★★☆☆

Unexpected Late Rise in Plasma Acetaminophen Concentrations with Change in Risk Stratification in Acute Acetaminophen Overdoses. Dougherty, PP, Klein-Schwartz W. J Emerg Med 2012 Jul;43:58-63.

Abstract

There are some key clinical take-home lessons to be gleaned from this paper, although the important data it reports are not new.

This retrospective review set out the analyze cases of acetaminophen (APAP) overdose in which the original 4-hour (or greater) plasma APAP concentration was below the treatment line on the Rumack-Matthew nomogram, but a subsequent level was above the line. Cases were identified from a search of the Maryland Poison Center’s electronic database covering a 3.5 year period.

Twenty cases were identified, thirteen of which involved coingestion of diphenhydramine or an opiate. All patients were treated with N-acetylcysteine. Two patient developed hepatotoxicity (not defined in the paper, but usually taken to be a transaminase level > 1000 IU/L). One patient died.

The big news here is that there was only one fatality, a patient who had been reported previously. It was not a subtle case. The patient, a 48-year-old woman, ingested a truly massive dose of Tylenol PM (75 g APAP plus diphenhydramine) and presented with clear signs of anticholinergic syndrome. Although IV N-acetylcysteine was started approximately 5 hours after the reported acute ingestion, this patient went on to develop acute hepatic failure. Peak APAP level was delayed until approximately 75-80 hours after ingestion.

Despite the inherent flaws in this type of retrospective review of cases from a poison center database — most of which the authors recognized and discuss — there are two important points to make:

  • Massive ingestions are not typical cases, and may present with altered pharmacokinetics and delayed toxicity.
  • Acetaminophen ingested in combination with another medication that can slow gastric emptying — e.g., anticholinergics or opiates — may result in delayed peak levels and late toxicity.

In both of these situations, great care must be taken and the initial APAP level — even if below the toxic range — may not be sufficient.  The authors conclude that “symptomatic patients with initially nontoxic but supratherapeutic plasma acetaminophen concentrations (PACs) who have ingested combination products [are] candidates for a second PAC”.

2 Comments:

  1. Gabriel Says:

    Great stuff. I have a frequent patient in our ED who often reports toxic ingestion of one substance or another, but typically Tylenol. Saw her recently, she had an elevated but nontoxic level. Signed out to the next team, who signed out to the next team who finally re-checked the level. Now elevated and off to ICU.

  2. Leon Says:

    Gabriel:

    Thank you for the comment! I’d be interested to know if the acetaminophen the patient ingested was a combination product, or if it was a massive ingestion. Also, was there any evidence of hepatotoxicity, or clinical hepatic failure?